[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 5, 1976

Unfavorable Effect of Atropine-Diphenoxylate (Lomotil) Therapy in Lincomycin-Caused Diarrhea

Author Affiliations

From the Upjohn Company, Kalamazoo, Mich.

JAMA. 1976;235(14):1451-1454. doi:10.1001/jama.1976.03260400017019
Abstract

In this double-blind, randomized study, 200 normal subjects received a three-day course of one of five treatment regimens: lincomycin hydrochloride monohydrate injection (sterile solution, 300 mg/ml) with two tablets of either placebo, a mixture of atropine sulfate and diphenoxylate hydrochloride (Lomotil), an aspirin-phenacetin-caffeine (APC) combination or the latter with codeine, or an injection of saline with two placebo tablets. Gastrointestinal irritation was most prominent in subjects receiving lincomycin with atropine-diphenoxylate and lincomycin with APC plus codeine (P <.05). Decreased intestinal motility from atropine-diphenoxylate or codeine may increase the contact time between the lincomycin (or its metabolites) or some developing toxic substances and the mucosal epithelium. The use of atropine-diphenoxylate or codeine in treating lincomycin-induced diarrhea may be questionable.

(JAMA 235:1451-1454, 1976)

×